Alert archive / North Carolina / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 88, NWS Wilmington, NC
NWS Wilmington, NC issued this severe thunderstorm warning at Jul 11, 2016, 3:55 PM EDT for Bladen County, Columbus County, Robeson County, North Carolina. It was in force for 50 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 11, 2016, 3:55 PM EDT (19:55 UTC)
- Expired
- Jul 11, 2016, 4:45 PM EDT
- In force
- 50 min
- Issued by
- NWS Wilmington, NC
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Bladen County, NC, Columbus County, NC, Robeson County, NC
The radar
The Wilmington radar (KLTX), 69 km from the middle of the area, began a volume at 19:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 11, 4:30 PM EDT | TSTM WND DMG | 1 S Evergreen, NC | TREE DOWN IN EVERGREEN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 7.9 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2024 J/kg
- Mixed-layer CIN
- -12 J/kg
- Mixed-layer LCL
- 772 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- -8 m²/s²
- 0-3 km storm-relative helicity
- 37 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
472
WUUS52 KILM 111955
SVRILM
NCC017-047-155-112045-
/O.NEW.KILM.SV.W.0088.160711T1955Z-160711T2045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
355 PM EDT MON JUL 11 2016
THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHWESTERN BLADEN COUNTY IN SOUTHEASTERN NORTH CAROLINA...
NORTHWESTERN COLUMBUS COUNTY IN SOUTHEASTERN NORTH CAROLINA...
SOUTHEASTERN ROBESON COUNTY IN SOUTHEASTERN NORTH CAROLINA...
* UNTIL 445 PM EDT
* AT 355 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED OVER
BARNESVILLE... OR 15 MILES SOUTH OF LUMBERTON...MOVING NORTHEAST
AT 15 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
FAIRMONT...BLADENBORO...BOARDMAN...BARNESVILLE...EVERGREEN...
CLARKTON...PROCTORVILLE AND ORRUM.
THIS INCLUDES US ROUTE 74 BETWEEN MILE MARKERS 368 AND 381.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3433 7903 3448 7919 3456 7887 3447 7861
TIME...MOT...LOC 1955Z 236DEG 13KT 3441 7902
HAIL...1.00IN
WIND...60MPH
$$
III1 follow-up statement
714
WWUS52 KILM 112029
SVSILM
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
429 PM EDT MON JUL 11 2016
NCC017-047-155-112045-
/O.CON.KILM.SV.W.0088.000000T0000Z-160711T2045Z/
BLADEN NC-COLUMBUS NC-ROBESON NC-
429 PM EDT MON JUL 11 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM EDT
FOR SOUTHWESTERN BLADEN...NORTHWESTERN COLUMBUS AND SOUTHEASTERN
ROBESON COUNTIES...
AT 429 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR
ABBOTTSBURG...OR 8 MILES NORTHWEST OF WHITEVILLE...MOVING EAST AT 15
MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
BLADENBORO...BOARDMAN...EVERGREEN...BARNESVILLE AND CLARKTON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3447 7918 3445 7897 3448 7889 3456 7887
3447 7861 3433 7903
TIME...MOT...LOC 2029Z 267DEG 15KT 3444 7877
HAIL...1.00IN
WIND...60MPH
$$
IIIWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 3:15 PM EDT, 40 minutes earlier.
Area forecast discussion, Jul 11, 3:15 PM EDT, 40 minutes before
Area Forecast Discussion National Weather Service Wilmington NC 315 PM EDT MON JUL 11 2016 .SYNOPSIS... A weakening front and area of low pressure across the region will bring a good chance of showers and storms over the next couple of days. A building ridge of high pressure will bring above normal temperatures and less coverage of storms mid week. More typical summer time weather can be expected into the weekend with scattered showers and storms each day as the Bermuda High and Piedmont trough dominate the weather. && .NEAR TERM /THROUGH TONIGHT/... As of 300 PM Monday...Latest obs show the front is lifting slowly north of our forecast area. A consensus of guidance continues to slowly lift the front back north for the remainder of this afternoon and overnight, with a warm and moist southerly flow continuing as high pressure builds back in from the south. A moist and moderately unstable airmass developing this afternoon will lead to another round of convection with the initial focus being near the sea breeze front along the coast and an upper disturbance moving in from the west. High-res guidance in good accord with this scenario and shows extensive convection developing through the afternoon hours, with most activity moving offshore before midnight. SPC yet again has us in a Marginal Risk area for severe weather, with the primary threat being from damaging winds. Overnight lows will be a bit above normal, with mid 70s most places. && .SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/... As of 300 PM Monday...The western extension of the Bermuda high will keep up a warm and moist southwesterly flow over the eastern Carolinas through the period. A moderately unstable column will lead to primarily diurnal convection with the good chance for thunderstorms on both days. Temperatures will be seasonal on Tuesday and just above climo on Wednesday. However, temperatures near the coast may not make it out of the 80s. && .LONG TERM /THURSDAY THROUGH MONDAY/... As of 300 PM Monday...Weak 5h ridge over the southeast Thu will break down ahead of shortwave emerging from the plains. As the flow aloft transitions to weak troughing Fri into Sat diurnal convection due to the sea breeze and the Piedmont trough will increase in coverage. Bermuda High will maintain low level southwest flow as well as an abundance of moisture. Southwest flow aloft will result in deep moisture over the southeast with precipitable water values above 2 inches through the period. While showers and thunderstorms will develop each day the best chances will be during the weekend and the start of next week. Temperatures a little above climo Thu and Fri will be closer to climo during the day Sat through Mon with overnight temps continuing to run a little above climo.&& .AVIATION /18Z MONDAY THROUGH SATURDAY/... As of 18Z...Convection beginning to flare along lingering frontal boundary just north of KLBT, and also associated with outflow from earlier convection now off shore. Convection will continue to develop along the front and localized boundaries through this aftn and have included some convection into this evening...mainly for coastal terminals. Steering flow out of the west should guide all shwrs/tstms to east toward the coastal terminals by late afternoon into this eve and have included a more pessimistic tempo group to account for this. Confidence is low as to exact timing of convection. EXTENDED OUTLOOK...Localized MVFR in ISOLD/SCT thunderstorms each day between 17Z-01Z, otherwise expect VFR. && .MARINE... NEAR TERM /THROUGH TONIGHT/... As of 300 PM Monday...A weak cold front extending from east to west just north of our NC waters will push slowly to the north through the near term. This will allow high pressure to gradually strengthen its hold over the area. Winds will be SW at 10 to 15 kts overnight. Seas will range around 3 ft through the period. There is a continued chance for thunderstorms over the waters overnight. SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/... As of 300 PM Monday...High pressure over the western Atlantic will keep winds from the SW at 10 to 15 kts through the period, with seas of 2 or 3 ft. No advisories are expected during the short term. However, there will be a chance for thunderstorms each day, particularly in the afternoon and evening. LONG TERM /THURSDAY THROUGH FRIDAY/... As of 300 PM Monday...Bermuda High and Piedmont trough combo will maintain southwest flow through the period. Trough will be more defined during the period which will keep speeds on the high end of the 10 to 15 kt range. Increased southwest flow will keep seas in the 3 to 4 ft range each day. && .ILM WATCHES/WARNINGS/ADVISORIES... SC...None. NC...None. MARINE...None. && NEAR TERM...REK SHORT TERM...REK LONG TERM...III AVIATION...RGZ
Hazardous weather outlook, Jul 11, 2:28 PM EDT, 1 hour 27 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON NC 228 PM EDT MON JUL 11 2016 AMZ250-252-254-256-121830- COASTAL WATERS FROM SURF CITY TO CAPE FEAR NC OUT 20 NM- COASTAL WATERS FROM CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM- COASTAL WATERS FROM LITTLE RIVER INLET TO MURRELLS INLET SC OUT 20 NM- COASTAL WATERS FROM MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT 20 NM- 228 PM EDT MON JUL 11 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS. .DAY ONE...THIS AFTERNOON AND TONIGHT. STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE ON THE WATERS THIS AFTERNOON AND TONIGHT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ087-096-099-105>110-SCZ017-023-024-032-033-039-053>056-121830- ROBESON-BLADEN-COLUMBUS-INLAND PENDER-COASTAL PENDER- INLAND NEW HANOVER-COASTAL NEW HANOVER-INLAND BRUNSWICK- COASTAL BRUNSWICK-MARLBORO-DARLINGTON-DILLON-FLORENCE-MARION- WILLIAMSBURG-INLAND HORRY-COASTAL HORRY-INLAND GEORGETOWN- COASTAL GEORGETOWN- 228 PM EDT MON JUL 11 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND NORTHEAST SOUTH CAROLINA. .DAY ONE...THIS AFTERNOON AND TONIGHT. A FEW STRONG TO SEVERE THUNDERSTORMS TODAY AND TONIGHT WILL BE CAPABLE OF 60 MPH WIND GUSTS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jul 11, 1:25 PM EDT, 2 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
125 PM EDT MON JUL 11 2016
SCZ017-023-111815-
MARLBORO SC-DARLINGTON SC-
125 PM EDT MON JUL 11 2016
...SPECIAL WEATHER STATEMENT FOR CENTRAL MARLBORO AND NORTHEASTERN
DARLINGTON COUNTIES UNTIL 215 PM EDT...
AT 124 PM EDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR BENNETTSVILLE TO 9
MILES NORTH OF NORTH HARTSVILLE...AND MOVING EAST AT 10 MPH.
HALF INCH HAIL AND WIND GUSTS OF UP 50 MPH WILL BE POSSIBLE WITH
THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
BENNETTSVILLE...CLIO...CHAVISTOWN...WALLACE...SOCIETY HILL...
BLENHEIM AND TATUM.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THUNDERSTORMS CAN POSE A VARIETY OF THREATS INCLUDING GUSTY WINDS...
SMALL HAIL...CLOUD TO GROUND LIGHTNING...AND LOCALIZED FLOODING. IT
IS RECOMMENDED THAT YOU REMAIN INDOORS UNTIL THE STORMS PASS.
&&
LAT...LON 3446 8010 3449 8005 3449 8002 3450 7998
3449 7996 3450 7992 3449 7989 3452 7986
3453 7983 3461 7981 3461 7978 3464 7980
3465 7980 3468 7986 3474 7989 3475 7961
3459 7952 3445 7966 3445 8011
TIME...MOT...LOC 1724Z 269DEG 10KT 3464 7973 3454 8005
IIISpecial weather statement, Jul 11, 1:42 PM EDT, 2 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
142 PM EDT MON JUL 11 2016
SCZ053>055-111815-
INLAND GEORGETOWN SC-COASTAL HORRY SC-INLAND HORRY SC-
142 PM EDT MON JUL 11 2016
...SPECIAL WEATHER STATEMENT FOR NORTHEASTERN GEORGETOWN AND
SOUTHWESTERN HORRY COUNTIES UNTIL 215 PM EDT...
AT 142 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
BUCKSPORT...OR 7 MILES WEST OF SOCASTEE...MOVING NORTHEAST AT 15 MPH.
HALF INCH HAIL AND WIND GUSTS OF UP 50 MPH WILL BE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
MYRTLE BEACH...MYRTLE BEACH AIRPORT...SOCASTEE...RED HILL...
BUCKSVILLE...FORESTBROOK...BUCKSPORT...YAUHANNAH AND BURGESS.
THIS INCLUDES SC HIGHWAY 31 NEAR MILE MARKER 5.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THUNDERSTORMS CAN POSE A VARIETY OF THREATS INCLUDING GUSTY WINDS...
SMALL HAIL...CLOUD TO GROUND LIGHTNING...AND LOCALIZED FLOODING. IT
IS RECOMMENDED THAT YOU REMAIN INDOORS UNTIL THE STORMS PASS.
&&
LAT...LON 3361 7910 3360 7911 3361 7912 3359 7913
3366 7924 3370 7922 3370 7920 3371 7920
3371 7919 3373 7920 3383 7912 3371 7886
3357 7910
TIME...MOT...LOC 1742Z 224DEG 12KT 3366 7913
IIISpecial weather statement, Jul 11, 2:12 PM EDT, 1 hour 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
212 PM EDT MON JUL 11 2016
SCZ017-111900-
MARLBORO SC-
212 PM EDT MON JUL 11 2016
...SPECIAL WEATHER STATEMENT FOR MARLBORO COUNTY UNTIL 300 PM EDT...
AT 212 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
CHAVISTOWN...OR NEAR BENNETTSVILLE...MOVING EAST AT 20 MPH.
HALF INCH HAIL AND WIND GUSTS OF UP 50 MPH WILL BE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
BENNETTSVILLE...MCCOLL...CLIO...CHAVISTOWN...DUNBAR...WALLACE...
BLENHEIM AND TATUM.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THUNDERSTORMS CAN POSE A VARIETY OF THREATS INCLUDING GUSTY WINDS...
SMALL HAIL...CLOUD TO GROUND LIGHTNING...AND LOCALIZED FLOODING. IT
IS RECOMMENDED THAT YOU REMAIN INDOORS UNTIL THE STORMS PASS.
&&
LAT...LON 3481 7968 3474 7960 3462 7945 3448 7953
3449 7973 3450 7975 3452 7976 3450 7977
3450 7983 3453 7983 3460 7981 3461 7978
3464 7980 3465 7980 3466 7982 3466 7983
3469 7987 3474 7989 3477 7993 3480 7993
TIME...MOT...LOC 1812Z 265DEG 19KT 3469 7977
IIISpecial weather statement, Jul 11, 3:18 PM EDT, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
318 PM EDT MON JUL 11 2016
SCZ017-023-112000-
MARLBORO SC-DARLINGTON SC-
318 PM EDT MON JUL 11 2016
...SPECIAL WEATHER STATEMENT FOR CENTRAL MARLBORO AND NORTHEASTERN
DARLINGTON COUNTIES UNTIL 400 PM EDT...
AT 317 PM EDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM BENNETTSVILLE TO 6 MILES
NORTH OF DOVESVILLE...AND MOVING EAST AT 25 MPH.
HALF INCH HAIL AND WIND GUSTS OF UP 50 MPH WILL BE POSSIBLE WITH
THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
BENNETTSVILLE...CLIO...DUNBAR...SOCIETY HILL...BLENHEIM AND TATUM.
THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3449 7994 3450 7992 3449 7989 3450 7987
3452 7986 3453 7984 3453 7983 3461 7981
3461 7978 3464 7980 3465 7980 3465 7948
3464 7948 3440 7962 3444 7998
TIME...MOT...LOC 1917Z 263DEG 21KT 3463 7972 3449 7986
IIIThe office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 10, 8:01 PM EDT | Special Weather Statement | ILM | New Hanover | 29 min |
| Jul 10, 8:03 PM EDT | Special Marine Warning | ILM | 27 min | |
| Jul 10, 8:15 PM EDT | Areal Flood Advisory | ILM | Brunswick, Columbus | 60 min |
| Jul 10, 8:25 PM EDT | Special Weather Statement | ILM | Brunswick | 35 min |
| Jul 10, 8:31 PM EDT | Special Marine Warning | ILM | 89 min | |
| Jul 10, 9:12 PM EDT | Special Marine Warning | ILM | 63 min | |
| Jul 11, 5:07 AM EDT | Special Weather Statement | ILM | New Hanover | 23 min |
| Jul 11, 5:47 AM EDT | Special Weather Statement | ILM | New Hanover | 13 min |
| Jul 11, 6:03 AM EDT | Special Weather Statement | ILM | Bladen | 27 min |
| Jul 11, 6:36 AM EDT | Special Weather Statement | ILM | Brunswick | 24 min |
| Jul 11, 6:55 AM EDT | Special Weather Statement | ILM | Brunswick | 35 min |
| Jul 11, 7:17 AM EDT | Special Weather Statement | ILM | New Hanover | 88 min |
| Jul 11, 3:07 PM EDT | Severe Thunderstorm Warning | ILM | Robeson | 53 min |
| Jul 11, 4:05 PM EDT | Special Weather Statement | ILM | Robeson | 40 min |
| Jul 11, 4:23 PM EDT | Severe Thunderstorm Warning | ILM | Bladen, Columbus | 67 min |
| Jul 11, 5:07 PM EDT | Severe Thunderstorm Warning | ILM | Brunswick, Columbus | 23 min |
| Jul 11, 5:25 PM EDT | Special Weather Statement | ILM | Pender | 50 min |
| Jul 11, 6:04 PM EDT | Special Weather Statement | ILM | Pender | 41 min |
| Jul 11, 7:06 PM EDT | Special Marine Warning | ILM | 84 min | |
| Jul 11, 7:21 PM EDT | Severe Thunderstorm Warning | ILM | Columbus, Robeson | 54 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.